Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Salt Lake City, UT

August 2, 2022Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2022, 6:07 PM MDT for Box Elder County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 6:07 PM MDT (00:07 UTC)
Expired
Aug 2, 2022, 6:30 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 45 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS55 KSLC 030007
SVRSLC
UTC003-030030-
/O.NEW.KSLC.SV.W.0041.220803T0007Z-220803T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
607 PM MDT Tue Aug 2 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  East central Box Elder County in northern Utah...

* Until 630 PM MDT

* At 606 PM MDT, a severe thunderstorm was located 10 miles west of
  Bear River City, or 11 miles southwest of Tremonton, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Brigham City, Tremonton, Perry, Willard, Bear River City, Corinne,
  Garland, Honeyville, Elwood, Deweyville, Penrose, Bothwell, Bear
  River and Thatcher.

This includes the following highways...
 Interstate 15 between mile markers 364 and 383.
 Interstate 84 between mile markers 36 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 11245 4178 11234 4174 11205 4142 11206
TIME...MOT...LOC 0006Z 300DEG 24KT 4161 11233 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GM
1 follow-up statement
522 
WWUS55 KSLC 030020
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
620 PM MDT Tue Aug 2 2022

UTC003-030030-
/O.CON.KSLC.SV.W.0041.000000T0000Z-220803T0030Z/
Box Elder UT-
620 PM MDT Tue Aug 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL BOX ELDER COUNTY...

At 619 PM MDT, a severe thunderstorm was located near Corinne, or 9
miles southwest of Tremonton, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Brigham City, Tremonton, Perry, Willard, Bear River City, Corinne,
Honeyville, Elwood, Deweyville, Bear River and Penrose.

This includes the following highways...
 Interstate 15 between mile markers 364 and 380.
 Interstate 84 between mile markers 41 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 11237 4169 11232 4174 11205 4142 11206
TIME...MOT...LOC 0019Z 300DEG 24KT 4156 11223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:04 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 4:04 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 PM MDT Tue Aug 2 2022

.SYNOPSIS...Drier and more stable west to northwesterly flow will
spread across the area through Wednesday, keeping shower and
thunderstorm activity confined to mainly southern Utah. Moisture
will increase once again on Thursday, allowing active weather to
expand across the area heading into the late week and weekend.

&&

.SHORT TERM (Through 12Z Friday)...A shortwave trough that
progressed along the western and northern fringe of the H5 high
will continue to exit the region through the evening hours. As
this wave moves eastward, a net increase in west to northwesterly
flow will be seen across much of the area, which will favor a
subtle drying of the airmass. In addition to an overall short
lived drying trend, much of the northern two-thirds of Utah and
southwest Wyoming will experience broad subsidence that will
persist through Wednesday as much of the area will be located
downstream of the H5 ridge axis. The biggest change this drying
and subsident region spreading across the northern two- thirds of
the area will be the confinement of shower and thunderstorm
activity to southern Utah on Wednesday. A few showers and an
isolated thunderstorm may continue in far northern and western
Utah this evening as weak divergence aloft is maintained with the
departing shortwave, however, these lingering storms should die
off overnight.

With convection being confined to southern Utah tomorrow, a threat
of flash flooding will still exist as model guidance suggests very
slow storm motion. Slow storm motions combined with PWAT values in
excess of 0.9-1 inch in some of the lower lying areas of southern
Utah will allow any well developed storms to produce heavy
rainfall. Biggest areas of concern tomorrow include Capitol Reef
NP and Zion NP, as well as other slickrock and slot canyon areas
in the vicinity.

Heading into Thursday, the axis of the aforementioned ridge will
translate east of the area and allow for a transition to deeper
south to southwest flow as the H5 high becomes centered slightly
east of the Four Corners region. This flow regime will bring with
it a significant increase in moisture over the area once again,
bringing increased chances for more widespread showers and
thunderstorms. Model guidance currently shows another weak
embedded H5 wave moving along the western periphery of this high
during the late afternoon and evening hours on Thursday. While
diurnal convection over the higher terrain is expected initially,
this wave moving through the area should allow storms to maintain
strength coming off the terrain. Additionally, with enough shear
in place overnight, storms may be maintained area-wide through the
overnight hours into Friday.

.LONG TERM (After 12Z Friday)...A high pressure system centered just
east of the 4 corners region is expected to retrograde and slowly
move eastward. Its placement over the region will promote southerly
flow that will help to fuel the CWA with sufficient moisture on
Friday and into the weekend. Deterministics are fairly consistent on
precipitable water values of 1-1.5" through the weekend which
combined with a potential shortwave trough could create favorable
conditions for ongoing showers and thunderstorms over Utah through
the weekend. The high pressure system is expected to be more
eastward as the weekend progresses which could make for lower
moisture values compared to Friday but will still be enough to
support widespread precipitation.

Deterministics are building the likelihood of another high pressure
system building back into a similar region with a developing trough
off to the west coast that could keep moisture pushing into the
region and keeping precipitation in the forecast. Ensemble members
are spelling a similar story as well but lack confidence on exact
timing of the features to early or midweek of the coming work week.

With the likelihood of ongoing days of precipitation on Friday and
through the weekend there is a good chance for flash flooding
threats over much of the state for different slot canyons, dry
washes and popular hiking areas in National Parks.

The ongoing showers/storms over the region will also help in keeping
temperatures cooler over Utah and SW Wyoming with widespread upper
80s and low 90s over most Utah Valleys while Washington County
remains near triple digit values.

&&

.AVIATION...KSLC...VFR conditions will prevail for the valid TAF
period. Isolated showers to the west and northwest are possible
between 01-06z, but these showers are unlikely to reach within the
vicinity of KSLC. However, outflow from these showers may help delay
the switch to southeasterly flow until at least 06z, or even as
late as 08z. Northwesterly flow is expected to return around 17-18z.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms will continue to develop across the West Desert, areas
north of the Great Salt Lake, and southern UT south of KMLF through
roughly 06z. Within these showers, IFR VIS is possible due to heavy
rainfall. Periods of gusty and erratic winds are also possible near
these showers. Otherwise, expect VFR conditions and roughly diurnal
flows.

&&

.FIRE WEATHER...Deeper west to northwest flow will set up over the area
through tomorrow which will allow slightly drier air to establish
over mainly northern Utah. While critically dry conditions are
not anticipated, shower and thunderstorm activity will be confined
to mainly southern Utah and portions of central Utah. Moisture
looks to increase again on Thursday bringing increased chances for
shower and thunderstorm activity across much of Utah as well as
much more moderated minimum humidities, especially late in the
week. Moisture looks to stick around through at least early next
week, with a higher likelihood of seeing widespread wetting rain
chances Friday through Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Webber
LONG TERM...Selbig
AVIATION...Cunningham
FIRE WEATHER...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 2, 5:13 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
513 PM MDT Tue Aug 2 2022

UTZ103-022345-
Eastern Box Elder County UT-
513 PM MDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of eastern Box Elder
County through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tremonton, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tremonton, Bear River City, Corinne, Garland, Honeyville, Elwood,
Deweyville, Bear River, Penrose, Bothwell and Thatcher.

This includes the following highways...
 Interstate 15 between mile markers 369 and 381.
 Interstate 84 between mile markers 36 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 11206 4165 11205 4158 11207 4151 11221
      4171 11235 4177 11226
TIME...MOT...LOC 2313Z 321DEG 16KT 4169 11224

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MPS
Local storm report, Aug 2, 6:02 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     2 SSE SPRINGVILLE       40.14N 111.60W
08/01/2022                   UTAH               UT   NWS STORM SURVEY

            SEVERAL TREES UPROOTED/SNAPPED OFF AT SPRINGVILLE CITY
            CEMETARY.

0902 PM     TSTM WND DMG     1 SSE SPRINGVILLE       40.15N 111.61W
08/01/2022                   UTAH               UT   NWS STORM SURVEY

            TREES DOWN ON HOUSES.

0902 PM     TSTM WND DMG     1 SE SPRINGVILLE        40.16N 111.60W
08/01/2022                   UTAH               UT   NWS STORM SURVEY

            TREE ON CHURCH.

&&

JULIE.A.CUNNINGHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:30 PM MDTSpecial Weather StatementSLCWeber30 min
Aug 2, 6:33 PM MDTSpecial Weather StatementSLCWeber27 min
Aug 3, 2:58 PM MDTSpecial Weather StatementSLCWashington47 min
Aug 3, 3:30 PM MDTSpecial Weather StatementSLCWashington45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.